Arkansas, 2023

Damaging Wind in Arkansas, May 10, 2023

May 10, 2023 · NWS MEG · 1 event in 1 county or zone

Slow-moving bands of showers and thunderstorms associated with an upper low located over the Lower Mississippi Valley intensified during the afternoon hours on May 10, 2023, when instability peaked. There were isolated reports of large hail and a few microbursts occurred resulting in damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Slow-moving bands of showers and thunderstorms associated with an upper low located over the Lower Mississippi Valley intensified during the afternoon hours on May 10, 2023, when instability peaked. There were isolated reports of large hail and a few microbursts occurred resulting in damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 12:05 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 10, 12:05 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
105 PM CDT Wed May 10 2023

...New AVIATION...

.UPDATE...
Issued at 1015 AM CDT Wed May 10 2023

Temperatures range from the mid 70s to lower 80s with dewpoints in
the mid to upper 60s this morning. A band of light rain,
associated with an upper low, was already starting to lift into
southern part of the forecast area this morning. Hi-res models
depict this band slowly lifting north across the rest of the Mid-
South through late afternoon. Although no organized severe weather
is expected, heavy rainfall along with slow-moving storms could
create some isolated flooding issues. Additional bands of showers
and thunderstorms will occur later this evening.

The current forecast is on track with no major changes needed at
this time.

AC3

&&

.SYNOPSIS...
Issued at 306 AM CDT Wed May 10 2023

An unsettled weather pattern will continue across the
region for the next several days. The Mid-South can expect warm
temperatures, high humidities, and periods of showers and
thunderstorms. A pattern change is looking likely early next week
resulting in cooler conditions.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 306 AM CDT Wed May 10 2023

Daytime heating and a stalled frontal boundary return
shower and thunder chances this morning. This stalled frontal
boundary will allow for widespread shower and thunderstorm
chances across the Mid-South to continue for the rest of the work
week. High temperatures generally in the 80s and dewpoints nearing
70 will continue as southerly flow is anticipated to return this
afternoon. The return of southerly flow, PW values in the 80th
percentile, and warm temperatures keep thunderstorms likely this
afternoon, but no severe weather chances are slim. Some of these
storms may be capable of producing locally heavy rainfall,
specifically along the Delta Region and northeast Arkansas. WPC
has issued a Slight Risk ERO for these areas today.

A small decrease in shower and thunder activity is possible for
Saturday evening as ridging occurs off to our southeast.
Temperatures and dewpoints are expected to keep on track and some
areas may reach 90 this weekend.

A low pressure system forming in the northern Plains is looking to
extend a cold front across the central United States and trek
southeast Monday. Showers and thunderstorms are likely with the
frontal passage, but will be followed by cooler and drier
temperatures next week.

DNM

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Wed May 10 2023

Showers and thunderstorms will continue along an outflow boundary
this afternoon into the evening hours. Generally VFR conditions
will prevail through tonight outside of convection, but IFR
ceilings and gusty winds are possible with any storms. This
activity will diminish this evening, though scattered showers will
be possible overnight, mainly over eastern AR. A lull in
precipitation is anticipated on Thursday morning but we do
expect low clouds to fill in across the Mid-South during this
period. Wind speeds will generally remain below 10 kts.

MJ/GNC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Saturday afternoon for MSZ011.

TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...MJ/GNC

In the hours before

Special weather statement, May 10, 12:23 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
123 PM CDT Wed May 10 2023

TNZ049-101900-
Tipton TN-
123 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of central Tipton
County through 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brighton, or 7 miles southwest of Covington, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Covington, Munford, Brighton, Atoka, Burlison, Garland, Clopton,
Akins Corner and Bride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3545 8967 3545 8977 3560 8981 3560 8966
TIME...MOT...LOC 1823Z 178DEG 13KT 3549 8974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, May 10, 12:25 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
125 PM CDT Wed May 10 2023

ARZ028-TNZ048-049-101900-
Mississippi AR-Tipton TN-Lauderdale TN-
125 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of south central
Mississippi, central Tipton and southwestern Lauderdale Counties
through 200 PM CDT...

At 124 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munford, or 8 miles south of Fort Pillow State Park, moving north at
20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Pillow State Park, Munford, Fulton, Gilt Edge, Burlison,
Drummonds, Beaver and Randolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3545 8981 3544 8992 3564 8998 3565 8978
TIME...MOT...LOC 1824Z 177DEG 17KT 3551 8987

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Local storm report, May 10, 12:54 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
154 PM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             1 NNE GILT EDGE         35.55N 89.82W
05/10/2023  E0.88 INCH       TIPTON             TN   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL REPORTED IN GILT EDGE AT
            FIRE DEPT. POWER IS ALSO OUT.

&&

AJC
Local storm report, May 10, 1:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
210 PM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     1 ENE BURLISON          35.56N 89.76W
05/10/2023                   TIPTON             TN   911 CALL CENTER

            MULTIPLE TREES DOWN ON HIGHWAY 59 WEST IN
            BURLISON. TIME IS RADAR ESTIMATED.

&&

AJC
Special weather statement, May 10, 1:16 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
216 PM CDT Wed May 10 2023

TNZ089-101945-
Fayette TN-
216 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of northwestern Fayette
County through 245 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Somerville, or 19 miles northeast of Collierville, moving north at 15
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Somerville, Warren, Oakland, Lambert, Yum Yum, Powers, Griffen and
Moorman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3519 8937 3519 8951 3534 8956 3535 8933
TIME...MOT...LOC 1916Z 167DEG 13KT 3524 8943

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, May 10, 1:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
223 PM CDT Wed May 10 2023

ARZ018-026-102000-
Greene AR-Craighead AR-
223 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of south central Greene
and northeastern Craighead Counties through 300 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm over
Monette, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake City, Monette, Black Oak, Lester, Poplar Ridge, East Black Oak,
Macey and Schug.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3602 9036 3601 9037 3600 9037 3600 9031
      3586 9029 3581 9044 3598 9055
TIME...MOT...LOC 1922Z 166DEG 11KT 3590 9039

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Schlessiger

The radar

The Memphis radar (KNQA), 95 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
May 10, 1:45 PM CST to 1:50 PM CST
Where
Greene County, 0.8 mi SSW of Paragould
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.039, -90.486

Power poles were snapped on South 2nd Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103100.